Medical Spa MD is a community of 28,000+ plastic surgeons, dermatologists, & aesthetic physicians practicing cosmetic medicine worldwide. FREE Medical Spa Deals for Clinicians

About   |   Advertise   |   Press   |   Contact

2nd MD
2nd MD - Boarded US physicians work from anywhere.
Medical Justice
Relentlessly protecting physicians from frivolous lawsuits.

More control of your income, career, and lifestyle as a physician.
Read our terms

Sponsors & Friends

cosmetic fillers ad

Medical Spa RX Group Buy Program.

medical spa design and advertising

Graphic Design for Medical Spas

Waiting Room Video DVD Marketing

The very best bang for your buck cosmetic marketing!
Watch demo Frontdesk waiting room videos and DVDs.

Medical Spa Training Manuals

Medical spa & laser clinic staff training manuals.

Newest Comments

Medical Spa MD is a world-wide physician community for clinicians in skin clinics, laser centers and medspas with thousands of physician members around the world. By using this site you agree to our terms of service and fine print.

Physician to Physician Discussions > Swelling After Filler Injections (Radiesse)

I have a question regarding possible infection of fillers. I have a patient who I injected with Radiesse about 4 months ago. Recently she was in a very bad MVA with severe trauma-no facial trauma. Doing well , outpatient therapy etc. Comes in today with facial swelling over past several days. She has tenderness in the area of the fillers. No erythema, no fever. Do you think something could have seeded the fillers. How would you approach this?? thanks for your input. J

07.14 | Unregistered CommenterJC

Jean:
Where did you inject her face?? How much Radiesse? Her age and any underlying medical conditions?? How recent was the MVA?? What medications is she on now???

07.14 | Unregistered CommenterK DO

Wydase can be used to help reverse the effects of hyaluronic-based solutions.

01.26 | Unregistered CommenterDonald

Colleagues, has anyone seen delayed swelling with Radiesse? One of my Radiesse hand injection pts is having swelling. I injected her with ~1ml Radiesse per hand dorsum on 2/21/14, and she's been doing well until 3 days ago, when she developed swelling. This has worsened some, and the dorsum skin has developed a bluish tinge. The skin has no redness, streaking, drainage, etc. She's has no fevers. I can feel the edema in her hands, but her face looks fine (I had injected her face with 3ml Radiesse about 1.5 months ago).
I've started her on Medrol dose-pack, Benadryl, hand-elevation, and cold compresses. Do you have any other suggestions? Has anyone seen this?

04.22 | Unregistered CommenterInessa FM

A year ago my hands were injected with Radiesse and I experienced the same issue. I had no fever and no bluish tinge but my hands remained swollen and puffy for several weeks. I also experienced joint aches and stiffness in my hands and fingers that lasted roughly 6 weeks after the injections. Time was the only remedy that seemed to help the symptoms but they did completely resolve.

04.24 | Unregistered Commenteramy

Follow-up: Because I’ve not seen a case of delayed hand swelling (and didn't find much about this online), I called my training advanced injector and the Merz company to let them know of our findings, and this is what I’ve learned:
- Delayed hand swelling is due to depending edema (hands being lower than level of the heart) and classically happens 2-2.5 weeks after injection. This phenomenon and its timing are poorly understood, but the company does not believe that it is due to an allergic reaction. Most risk factors appear to be related to people’s professions and work habits—most cases are seen in personal trainers, golfers, surgeons, or people who work with their hands or work out a lot.
- Swelling gets worse throughout the day, and the hands may feel tight (like a strained ankle would) due to swelling
- Delayed hand swelling happens in about 5% patients with no predictable factors. The medical representative at Merz with whom I spoke handles all calls/ inquires in the US, and she sees 0-1 cases/ month of this occurrence. She shared with me that she’s had her hands injected 3 times, and got delayed hand swelling on the third time.
- The company’s rep sees all cases resolve within 1-2 weeks after onset. She has not seen a case persist much longer than 2 weeks.
- Recommended treatments to speed resolution of swelling are: steroids (Medrol dose-pack), NSAIDs (Motrin, Advil, Ibuprofen), warm compresses, hand elevation, and decreased hand activity until resolution. If pt does walk/ run, she should keep her hands elevated and not dangling at hersides.

This was my first experience with delayed hand swelling, and it was unsettling, though the medical rep's experience was helpful to hear. While my pt's case was moderate, the rep describes some severe "doughboy" cases where knuckles become dimples (!). I'll certainly discuss this risk with my hand pts in the future.

I have also seen this. In fact I do not think non HA fillers offer me any substantial advantage so I am no longer using anything other than HA fillers or fat.

05.10 | Unregistered CommenterDr Sanjay

Join Medical Spa MD

captcha
MEDICAL SPA MD
Medical Spa MD

A community of dermatologists, plastic surgeons, laser clinics, & skin clinics world wide.

Medical Spa MD is a world-wide community of physicians and clinicians practicing cosmetic medicine. Please read our Terms of Service, Advertising Terms and Privacy Policy.

Copyright © 2011. All rights reserved.

LEGAL NOTICE & TERMS OF SERVICE